More than 40 million people in the UK have now received a third Covid vaccination or booster dose.
But is it possible to test positive after having the jab?
Here’s what you need to know.
Can a Covid booster cause you to test positive for the virus?
No. None of the Covid vaccines will cause you to test positive for the virus after being jabbed.
Covid tests are used to see whether or not you currently have an infection and the vaccines do not use live versions of the virus, so they won’t show up on a Covid test.
However, it’s worth remembering that the booster jab may take around a week to be effective, so in that time you may still contract the virus while your antibodies build back up in your immune system.
Can you catch Covid after the booster jab?
Although it is much less likely, it is still possible to catch Covid-19 after having a booster dose.
However, getting the booster will reduce your risk of becoming seriously unwell if you do catch the virus, as well as offering you longer-lasting protection.
The need to wait 15 minutes after your vaccine has now been suspended, due to very few people having serious reactions to the vaccine, but you should still be monitored for 15 minutes if you have had a past history of anaphylaxis or severe allergic reactions, so that if you do have a severe reaction, help will be at hand.
How effective is the booster vaccine?
Data from the UKHSA has shown that six months after a second dose of the Pfizer vaccine, protection against severe illness can drop to between 55 and 75%, but a booster dose of Pfizer can lift protection against severe illness back to 85 to 95% for up to six months.
A booster jab of Moderna can also boost protection against severe illness to 85 to 95% in the three months after vaccination.
What are the side effects of the booster?
Side effects from the booster are usually similar to those experienced after a second dose.
If you do experience side effects, they are likely to be mild and last no more than a few days. You can also take paracetamol to treat them.
The most common side effects of the booster are:
- pain or heaviness in the arm and shoulder area where you had the injection,
- feeling tired
- a headache
- fever or chills
- aches or muscle pain
- general flu like symptoms